Flood, Brown
- When
- May 1, 12:00 AM CST to May 14, 2:30 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
April snow melt flooding ended on the James River near Columbia by the middle of May.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
April snow melt flooding ended on the James River near Columbia by the middle of May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1232 AM CDT Tue May 1 2018 .UPDATE... Issued at 903 PM CDT Mon Apr 30 2018 Some showers/storms beginning to develop in and to the south of our cwa this evening. Some strong/possibly severe storms may make it up into our far southeast cwa from southeast SD yet before midnight. Otherwise, have adjusted pops for tonight. Updated forecast. UPDATE Issued at 649 PM CDT Mon Apr 30 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 329 PM CDT Mon Apr 30 2018 Main challenge in the near term is the potential for shower and thunderstorm development tonight. As of 19Z, a frontal boundary was situated from just east of Aberdeen to around the Chamberlain area. This front will continue to drift slowly eastward this evening, and looks to become the focus for thunderstorm development, mainly between 00Z and 06Z. Currently seeing about a +8C temperature at 700 mb, which is a fairly decent cap for this time of year, and this has hindered precipitation development up to this point. Conditions will become more favorable though this evening as the cap weakens. There are some factors that favor the potential for severe weather, and a few that do not. Positive factors: The low level jet will strengthen again this evening just off to the southeast of the CWA, and the cap will weaken as the front moves through. Will also see some upper support as shortwave energy rides up the east side of a trough and across the region. Moisture is not overly abundant, but there is some to work with. Lift looks to be maximized over the southeastern CWA around 03Z. Negative factors: Instability will diminish with the loss of daytime heating and the better bulk shear looks to be post-frontal. ConsShort seems to have the best handle on POPs based on current thinking. Large hail and gusty winds will be the main threats with any storms that do manage to make it to severe levels. Tuesday looks quiet, but cooler, at this time as a nose of high pressure drops over the area behind the exiting system. After a mild night with lows in the 40s tonight, will see highs only in the mid 50s to lower 60s on Tuesday. .LONG TERM...(Tuesday Evening through Monday) Issued at 329 PM CDT Mon Apr 30 2018 A long wave mid-level trough will persist over the southwest U.S. through mid-week, after which a ridge will build in the western U.S. forcing the trough to the northeast. A resulting cold front will swoop by mainly to the south of the region. Some associated light precipitation may occur Wednesday night into Thursday in the southern CWA. Otherwise, conditions look mainly dry until the weekend. Models are in disagreement over timing, but indicate a shortwave passing through the region sometime Saturday afternoon to Sunday night. Disagreement also exists with potential precipitation intensity. Temperatures are expected to be around average for during the forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1232 AM CDT Tue May 1 2018 Mainly VFR conditions are expected tonight and Tuesday with a few short periods of MVFR stratus ceilings tonight and Tuesday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...Telken AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 1201 AM CDT Tue May 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020515- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 1201 AM CDT Tue May 1 2018 /1101 PM MDT Mon Apr 30 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761297.